April 21, 2021
1 min read
Among patients with various malignancies, treatment with combination immune checkpoint inhibitor therapy was associated with increased incidence of cutaneous events compared with checkpoint monotherapy, according to a study.
“A variety of dermatoses have been reported in the growing number of patients treated with immune checkpoint inhibitors (ICIs), but the current understanding of cutaneous immune-related adverse events (irAEs) is limited,” Shannon Wongvibulsin, PhD, of the department of dermatology at Massachusetts General Hospital, and colleagues wrote.
In the retrospective cohort study, the researchers assessed 8,637 individuals being treated with ICIs and 8,637 matched controls to determine cumulative incidence and distribution rates of cutaneous events, along with risk factors.
Eligible participants were culled from a national insurance claims database.
Overall, cutaneous irAEs were reported in 25.1% of individuals being treated with ICIs. Onset of these events occurred at a median of 113 days.
Results showed that rash occurred in 9% of patients treated with ICIs, while pruritis occurred in 4.8%. Drug eruptions or other nonspecific drug reactions were reported in 4.2% of patients treated with ICIs.
A number of other dermatologic outcomes were reported in the ICI group, including mucositis (1.5%), erythroderma (1.1%), maculopapular eruption (0.9%), vitiligo (0.7%), lichen planus (0.5%), bullous pemphigoid (0.3%) and Grover’s disease (0.2%).
Patients treated with ipilimumab monotherapy were less likely than those treated with pembrolizumab monotherapy to develop irAEs of interest (OR = 0.78; 95% CI, 0.62-0.98; P < .01). Combination therapy elevated cutaneous irAE risk compared with monotherapy (OR = 1.53; 95% CI, 1.25-1.88; P <.001), according to the findings.
When compared with individuals with lung cancer, those with melanoma (OR = 2.47; 95% CI, 2.11-2.89; P < .001) and renal cell carcinoma (OR = 1.65; 95% CI, 1.36-2.00; P < .001) were more likely to develop cutaneous irAEs.
The retrospective study design limited the findings, as did the lack of access to patient chart data.
“The present study provides the first population-level and largest analysis of cutaneous eruptions in patients treated with ICIs in the U.S.,” the researchers wrote. “The findings of this study are of particular clinical relevance to dermatologists evaluating ICI recipients with new cutaneous eruptions in the setting of ICI therapy.”